Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 26, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 28, 2003, 3:46 PM MDT for El Paso County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2003, 3:46 PM MDT (21:46 UTC)
- Expired
- May 28, 2003, 4:15 PM MDT
- In force
- 29 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County El Paso County, CO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 260 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 1396 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
867 WUUS55 KPUB 282146 SVRPUB COC041-282215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 342 PM MDT WED MAY 28 2003 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 415 PM MDT * AT 342 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE SEVERE THUNDERSTORM WAS OVER CHIPITA PARK...OR ABOUT 13 MILES WEST OF COLORADO SPRINGS...MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED WILL BE... MANITOU SPRINGS AROUND 350 PM MDT... OLD COLORADO CITY AROUND 355 PM MDT... I-25 AND US-24 INTERSECTION 400 PM MDT... AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL ONE INCH IN DIAMETER. BRIEF HEAVY RAIN IS ALSO POSSIBLE. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. LAT...LON 3900 10502 3884 10502 3878 10478 3909 10494 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:45 PM MDT, 1 hour 1 minute earlier.
Area forecast discussion, May 28, 2:45 PM MDT, 1 hour 1 minute before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 245 PM MDT WED MAY 28 2003 SHORT TERM DISCUSSION...(TONIGHT AND THURSDAY). CURRENTLY: AN UPPER RIDGE OF HIGH PRESSURE WAS PARKED OVER THE 4 CORNERS...PRODUCING MOSTLY SUNNY SKIES AND VERY WARM TEMPS ACROSS THE STATE. A FEW ISOLATED STORMS HAVE DEVELOPED UP AGAINST THE RAMPART RANGE...IN THE EXPECTED AREA OF HIGHER CAPES AND LI. TONIGHT: UPPER RIDGE REMAINS FIRMLY ENTRENCHED ACROSS THE REGION. ISOLATED CONVECTION ACROSS THE HIGHER TERRAIN AND ADJACENT PLAINS SHOULD HUG THE S FRONT RANGE DUE TO LIGHT STEERING WINDS... AND WILL DIE DOWN SOON AFTER SUNSET ALLOWING SKIES TO CLEAR OVERNIGHT. MINIMUM TEMPS THIS MORNING WERE MUCH WARMER THAN PREVIOUSLY EXPECTED...SO ADJUSTED UP FORECAST MINS FOR THURSDAY MORNING. LOW LEVEL MOISTURE WILL STICK AROUND OVERNIGHT...SO ADJUSTED DEW AS WELL. THURSDAY: MODELS CONTINUE TO FORECAST HOTTEST DAY OF THE WEEK ON THURSDAY...WITH H7 TEMPS AT +17 - +18 DREG C. ONGOING TEMP GRIDS LOOKED GOOD...AND LITTLE TO NO ADJUSTMENT NEEDED. IN ADDITION... EXPECTED RELATIVE HUMIDITIES THURSDAY AFTN WILL DROP DOWN INTO THE TEENS ACROSS THE LOWER ELEVATIONS. KEPT THE 10 POPS ACROSS THE MTNS DURING THE AFTN SINCE IT WOULDNT TAKE MUCH TO SPARK A SOLITARY THUNDERSTORM OVER THE HIGHER PEAKS. MOORE // LONG TERM DISCUSSION...(THURSDAY NIGHT THROUGH WEDNESDAY) TIMING OF FRONT/PRECIP FRIDAY THE MAIN CONCERN. FRIDAY/FRIDAY NIGHT...MODELS CONTINUE TO BRING IN FRONT FAIRLY QUICKLY ON FRIDAY...WITH ERLY UPSLOPE ADVECTING HIGHER DEWPOINTS BACK INTO THE ERN PLAINS BY EVENING. BOTH ETA AND GFS POINT TO SIGNIFICANT CONVECTION FRIDAY EVENING...THOUGH PLACEMENT DIFFERS WITH GFS FARTHER NORTH THAN ETA. WHILE MODEL QPFS ARE OVERDONE DUE TO CONVECTIVE FEEDBACK...THE MESSAGE OF BOTH MODELS SEEMS TO POINT TOWARD FAIRLY WIDESPREAD TSRA LATE FRI/FRI NIGHT. WILL BUMP UP POPS IN THE LATE AFTERNOON AND OVERNIGHT TO ACCOUNT FOR THIS. MAX TEMPS FRI TRICKY WITH FROPA...APPEARS COOLER AIR LAGS THE ACTUAL WINDSHIFT SLIGHTLY...SO WILL CONTINUE THE WARM TREND OF CURRENT GRIDS...WHICH ACTUALLY FIT MOS NUMBERS FAIRLY CLOSE. SATURDAY/SATURDAY NIGHT...BACK TO OUR USUAL PATTERN OF LOW LEVEL MOIST SERLY UPSLOPE WITH NWRLY FLOW ALOFT. SHOULD BE A GOOD SET-UP FOR AFTERNOON AND EVENING CONVECTION...AGAIN MOST PREVELANT OVER THE ERN MTNS AND IMMEDIATELY ADJACENT PLAINS. MAX TEMPS SHOULD COOL SOMEWHAT IN THE WAKE OF THE COLD FRONT...WITH READINGS FALLING BACK TO NEAR SEASONAL NORMS. SUNDAY...APPEARS ANOTHER UPSLOPE SURGE WILL DROP SEWRD ACROSS THE PLAINS...WITH REINFORCING MOIST ERLY FLOW. TRIMMED JUST A DEGREE OR 2 OFF OF SUNDAY MAXES OVER THE PLAINS...OTHERWISE GRIDS LOOK OK WITH THE USUAL AFTERNOON/EVENING CONVECTION. MONDAY-WEDNESDAY...FLAT UPPER RIDGE DOMINATES THE WRN U.S. IF ONE BELIEVES THE GFS...WHILE ECMWF IS EVEN MORE AMPLIFIED. WHATEVER MODEL ONE PREFERS...MAIN MESSAGE IS A RETURN TO RELATIVELY WET WEATHER OVER THE ERN MTNS AND PLAINS...WITH NWRLY UPPER FLOW AND MOIST SERLY UPSLOPE IN THE LOWER LEVELS. GRIDS COVER THIS FAIRLY WELL...THOUGH WILL BUMP UP POPS OVER THE ERN MTNS SLIGHTLY ALL DAYS. TEMPS TO RECOVER TO NEAR OR SLIGHTLY ABOVE SEASONAL NORMS MONDAY... THEN REMAIN A FEW DEGF ABOVE NORMAL THROUGH THE WEEK. --PETERSEN .PUB...NONE.
Hazardous weather outlook, May 28, 7:00 AM MDT, 8 hours 46 minutes before
COZ058>089-093>099-291300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MDT WED MAY 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AROUND NOON AND WILL THEN SPREAD OVER THE ADJACENT PLAINS. ONE OR TWO THUNDERSTORMS MAY BECOME SEVERE AFTER 100 PM OVER THE EASTERN PLAINS ADJACENT TO THE MOUNTAINS...PRODUCING HAIL AROUND 1 INCH IN DIAMETER...WIND GUSTS AROUND 60 MPH AND DANGEROUS LIGHTNING. IF ANY STORMS BECOME SEVERE...THE MOST LIKELY AREA FOR THIS TO OCCUR IS EL PASO...PUEBLO...AND FREMONT COUNTIES. LOW LEVEL MOISTURE...COMBINED WITH AFTERNOON HEATING AND LOW LEVEL UPSLOPE...WILL CAUSE THE ATMOSPHERE TO BECOME UNSTABLE. ACROSS THE SOUTHWEST AND CENTRAL MOUNTAINS AND THE SAN LUIS VALLEY... LOW LEVEL MOISTURE WILL BE LACKING...THUS ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE HIGH BASED. GUSTY WINDS TO 40 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE MOUNTAINS ON THURSDAY. WITH LIMITED MOISTURE OVER THE AREA...WIND GUSTS TO 40 MPH AND DANGEROUS LIGHTNING WILL BE THE PRIMARY THREATS. A COLD FRONT WILL BRING UPSLOPE FLOW WITH INCREASING LOW LEVEL MOISTURE INTO THE AREA FOR LATE FRIDAY THROUGH SUNDAY. THIS WILL BRING BACK THE THREAT OF SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO THE SOUTHEAST PLAINS AND MOUNTAINS. DEPENDING ON THE AMOUNT OF AFTERNOON HEATING AND POTENTIAL INSTABILITY...THERE IS A CHANCE THAT A FEW THUNDERSTORMS ACROSS THE SOUTHEAST PLAINS COULD BECOME STRONG TO SEVERE EACH AFTERNOON AND EVENING. A SLIGHT CHANCE FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 100 PM ACROSS EL PASO...PUEBLO...AND FREMONT COUNTIES.
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.